Stable commutator length on mapping class groups
Annales de l'Institut Fourier, Volume 66 (2016) no. 3, pp. 871-898.

Let Γ be a finite index subgroup of the mapping class group MCG(§) of a closed orientable surface §, possibly with punctures. We give a precise condition (in terms of the Nielsen-Thurston decomposition) when an element gΓ has positive stable commutator length. In addition, we show that in these situations the stable commutator length, if nonzero, is uniformly bounded away from 0. The method works for certain subgroups of infinite index as well and we show scl is uniformly positive on the nontrivial elements of the Torelli group. The proofs use our previous construction of group actions on quasi-trees.

Soit Γ un sous-groupe d’indice fini du groupe modulaire MCG(§) d’une surface fermée orientable, possiblement épointée. Nous donnons une condition précise (en termes de la décomposition de Nielsen-Thurston) pour qu’un élément gΓ ait une longueur stable des commutateurs strictement positive. Nous montrons de plus que dans ces situations, la longueur stable des commutateurs est soit nulle, soit uniformément minorée par un réel strictement positif. Notre méthode permet aussi de traiter le cas de certains sous-groupes d’indice infini, et nous montrons l’existence d’un minorant strictement positif pour la longueur stable des commutateurs des éléments non triviaux du groupe de Torelli. Les démonstrations utilisent notre prééédente construction d’actions de groupes sur des quasi-arbres.

Published online:
DOI: 10.5802/aif.3028
Classification: 20F65
Keywords: stable commutator length, mapping class groups, quasi-morphisms, projection complex
Mot clés : Longueur stable des commutateurs
Bestvina, Mladen 1; Bromberg, Ken 1; Fujiwara, Koji 2

1 Department of Mathematics University of Utah 155 S 1400 E, JWB 233 Salt Lake City, UT 84112 (USA)
2 Department of Mathematics Faculty of Science Kyoto University Kitashirakawa Oiwake-cho, Sakyo-ku, Kyoto 606-8502 (Japan)
     author = {Bestvina, Mladen and Bromberg, Ken and Fujiwara, Koji},
     title = {Stable commutator length on mapping class groups},
     journal = {Annales de l'Institut Fourier},
     pages = {871--898},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {66},
     number = {3},
     year = {2016},
     doi = {10.5802/aif.3028},
     language = {en},
     url = {}
AU  - Bestvina, Mladen
AU  - Bromberg, Ken
AU  - Fujiwara, Koji
TI  - Stable commutator length on mapping class groups
JO  - Annales de l'Institut Fourier
PY  - 2016
SP  - 871
EP  - 898
VL  - 66
IS  - 3
PB  - Association des Annales de l’institut Fourier
UR  -
DO  - 10.5802/aif.3028
LA  - en
ID  - AIF_2016__66_3_871_0
ER  - 
%0 Journal Article
%A Bestvina, Mladen
%A Bromberg, Ken
%A Fujiwara, Koji
%T Stable commutator length on mapping class groups
%J Annales de l'Institut Fourier
%D 2016
%P 871-898
%V 66
%N 3
%I Association des Annales de l’institut Fourier
%R 10.5802/aif.3028
%G en
%F AIF_2016__66_3_871_0
Bestvina, Mladen; Bromberg, Ken; Fujiwara, Koji. Stable commutator length on mapping class groups. Annales de l'Institut Fourier, Volume 66 (2016) no. 3, pp. 871-898. doi : 10.5802/aif.3028.

[1] Bavard, Christophe Longueur stable des commutateurs, Enseign. Math. (2), Volume 37 (1991) no. 1-2, pp. 109-150

[2] Baykur, R. İnanç Flat bundles and commutator lengths, Michigan Math. J., Volume 63 (2014) no. 2, pp. 333-344 | DOI

[3] Behrstock, Jason A. Asymptotic geometry of the mapping class group and Teichmüller space, Geom. Topol., Volume 10 (2006), pp. 1523-1578 | DOI

[4] Bestvina, Mladen; Bromberg, Ken; Fujiwara, Koji Bounded cohomology with coefficients in uniformly convex banach spaces (to appear in Commentarii Mathematici Helvetici)

[5] Bestvina, Mladen; Bromberg, Ken; Fujiwara, Koji Constructing group actions on quasi-trees and applications to mapping class groups, Publications mathématiques de l’IHÉS, Volume 122 (2015) no. 1, pp. 1-64 | DOI

[6] Bestvina, Mladen; Bux, Kai-Uwe; Margalit, Dan The dimension of the Torelli group, J. Amer. Math. Soc., Volume 23 (2010) no. 1, pp. 61-105 | DOI

[7] Bestvina, Mladen; Fujiwara, Koji Bounded cohomology of subgroups of mapping class groups, Geom. Topol., Volume 6 (2002), p. 69-89 (electronic) | DOI

[8] Bestvina, Mladen; Fujiwara, Koji A characterization of higher rank symmetric spaces via bounded cohomology, Geom. Funct. Anal., Volume 19 (2009) no. 1, pp. 11-40 | DOI

[9] Bowditch, Brian H. Tight geodesics in the curve complex, Invent. Math., Volume 171 (2008) no. 2, pp. 281-300 | DOI

[10] Bowditch, Brian H. Uniform hyperbolicity of the curve graphs, Pacific J. Math., Volume 269 (2014) no. 2, pp. 269-280 | DOI

[11] Bridson, Martin R. Semisimple actions of mapping class groups on CAT (0) spaces, Geometry of Riemann surfaces (London Math. Soc. Lecture Note Ser.), Volume 368, Cambridge Univ. Press, Cambridge, 2010, pp. 1-14

[12] Bridson, Martin R.; Haefliger, André Metric spaces of non-positive curvature, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 319, Springer-Verlag, Berlin, 1999, xxii+643 pages | DOI

[13] Brooks, Robert Some remarks on bounded cohomology, Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference (State Univ. New York, Stony Brook, N.Y., 1978) (Ann. of Math. Stud.), Volume 97, Princeton Univ. Press, Princeton, N.J., 1981, pp. 53-63

[14] Burger, M.; Monod, N. Bounded cohomology of lattices in higher rank Lie groups, J. Eur. Math. Soc. (JEMS), Volume 1 (1999) no. 2, pp. 199-235 | DOI

[15] Calegari, Danny scl, MSJ Memoirs, 20, Mathematical Society of Japan, Tokyo, 2009, xii+209 pages | DOI

[16] Calegari, Danny; Fujiwara, Koji Stable commutator length in word-hyperbolic groups, Groups Geom. Dyn., Volume 4 (2010) no. 1, pp. 59-90 | DOI

[17] Casson, Andrew J.; Bleiler, Steven A. Automorphisms of surfaces after Nielsen and Thurston, London Mathematical Society Student Texts, 9, Cambridge University Press, Cambridge, 1988, iv+105 pages | DOI

[18] Clay, Matt; Rafi, Kasra; Schleimer, Saul Uniform hyperbolicity of the curve graph via surgery sequences, Algebr. Geom. Topol., Volume 14 (2014) no. 6, pp. 3325-3344 | DOI

[19] Coornaert, M.; Delzant, T.; Papadopoulos, A. Géométrie et théorie des groupes, Lecture Notes in Mathematics, 1441, Springer-Verlag, Berlin, 1990, x+165 pages (Les groupes hyperboliques de Gromov. [Gromov hyperbolic groups], With an English summary)

[20] Delzant, T. Group action on projection complexes and acylindricity (2014) (Preprint)

[21] Endo, H.; Kotschick, D. Bounded cohomology and non-uniform perfection of mapping class groups, Invent. Math., Volume 144 (2001) no. 1, pp. 169-175 | DOI

[22] Endo, H.; Kotschick, D. Failure of separation by quasi-homomorphisms in mapping class groups, Proc. Amer. Math. Soc., Volume 135 (2007) no. 9, p. 2747-2750 (electronic) | DOI

[23] Epstein, David B. A.; Fujiwara, Koji The second bounded cohomology of word-hyperbolic groups, Topology, Volume 36 (1997) no. 6, pp. 1275-1289 | DOI

[24] Gadre, Vaibhav; Tsai, Chia-Yen Minimal pseudo-Anosov translation lengths on the complex of curves, Geom. Topol., Volume 15 (2011) no. 3, pp. 1297-1312 | DOI

[25] Hensel, Sebastian; Przytycki, Piotr; Webb, Richard C. H. 1-slim triangles and uniform hyperbolicity for arc graphs and curve graphs, J. Eur. Math. Soc. (JEMS), Volume 17 (2015) no. 4, pp. 755-762 | DOI

[26] Ivanov, Nikolai V. Subgroups of Teichmüller modular groups, Translations of Mathematical Monographs, 115, American Mathematical Society, Providence, RI, 1992, xii+127 pages (Translated from the Russian by E. J. F. Primrose and revised by the author)

[27] Kirby, Rob Problems in low-dimensional topology, Geometric topology (Athens, GA, 1993) (AMS/IP Stud. Adv. Math.), Volume 2, Amer. Math. Soc., Providence, RI, 1997, pp. 35-473

[28] Korkmaz, Mustafa Stable commutator length of a Dehn twist, Michigan Math. J., Volume 52 (2004) no. 1, pp. 23-31 | DOI

[29] Mangahas, Johanna Uniform uniform exponential growth of subgroups of the mapping class group, Geom. Funct. Anal., Volume 19 (2010) no. 5, pp. 1468-1480 | DOI

[30] Mangahas, Johanna A recipe for short-word pseudo-Anosovs, Amer. J. Math., Volume 135 (2013) no. 4, pp. 1087-1116 | DOI

[31] Manning, Jason Fox Geometry of pseudocharacters, Geom. Topol., Volume 9 (2005), p. 1147-1185 (electronic) | DOI

[32] Masur, Howard A.; Minsky, Yair N. Geometry of the complex of curves. I. Hyperbolicity, Invent. Math., Volume 138 (1999) no. 1, pp. 103-149 | DOI

[33] Masur, Howard A.; Minsky, Yair N. Geometry of the complex of curves. II. Hierarchical structure, Geom. Funct. Anal., Volume 10 (2000) no. 4, pp. 902-974 | DOI

[34] Polterovich, Leonid; Rudnick, Zeev Stable mixing for cat maps and quasi-morphisms of the modular group, Ergodic Theory Dynam. Systems, Volume 24 (2004) no. 2, pp. 609-619 | DOI

[35] Webb, Richard C. H. Combinatorics of tight geodesics and stable lengths, Trans. Amer. Math. Soc., Volume 367 (2015) no. 10, pp. 7323-7342 | DOI

Cited by Sources: